|Starting with Meds with low VL and High CD4
May 15, 2008
Dear Dr. Robert. I m positive since 2005 i have since then done VL and CD4 tests 6 times. My VL is between 2000-6000 my CD 4 ranges from 780-1200 or 39-42% No my question is would it be possible to start treatment now, but on a lower dose as usual since the VL is not very high, to reduce side effects (if any) from the meds? And also to reduce the risk of infecting my partner as well? Thanks for your help and thanks for the forum in general, it answered a lot of question for my partner and my self. regards, Guido
Response from Dr. Frascino
It appears (at least recently) that the more we learn about HIV immunopathogenesis the more indication there is to start potent antiretroviral therapy earlier and earlier. The potential downside, of course, is the short- and long-term side effects and toxicities of using antiretrovirals. Our newer agents do appear to be less toxic and certainly are more convenient to take.
So getting to your specific questions:
1. Should you begin treatment now with a lower than usual dose of antiretroviral, because your HIV plasma viral load is low and you want to reduce the chance of side effects/toxicities? Excellent question. The answer is a definitive "no!" Taking subtherapeutic doses of antiretroviral drugs dramatically increases the risk that resistance will develop to those drugs.
2. Should you start antiretrovirals (in full dose!) to reduce the risk of infecting your HIV-negative partner? Possibly! We don't have strong scientific data yet to firmly recommend this harm-reduction strategy. PrEP (pre-exposure prophylaxis) studies are currently underway. Some physicians (including those at the Frascino Medical Group) have indeed prescribed antiretrovirals for this indication when magnetic couples request the treatment and understand the potential risks and benefits. One fact we know for certain is that if the positive half of a magnetic couple goes on antiretroviral therapy and drives his HIV plasma viral load to undetectable levels, the risk of HIV transmission significantly decreases.
Be well Guido and give your partner a hug from me as well.
fat loss or fat gain
22 Years old, infected and scared.
- Burning Urethra After Rubbing Penis Worried I Have HIV
- Groin Pain After Barebacking Worried I Have HIV
- Penis Discharge After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- A Wet Clear Vaginal Discharge
- Causative Agents Of Sexually Transmitted Diseases
- Clear Your Reproductive System Of Hpv Warts
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.